Heavy Snow, Lee
- When
- March 16, 12:00 AM EST to 9:30 AM EST
- Where
- Lee forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.705, -83.128 (the zone’s center; the record gives no point)
A clipper type storm system produced two to five inches of snow in the higher elevations of Southwest Virginia from midnight through 930 am EST. In this time range, the greatest amount of snow fell across Lee and Wise counties.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A clipper type storm system produced two to five inches of snow in the higher elevations of Southwest Virginia from midnight through 930 am EST. In this time range, the greatest amount of snow fell across Lee and Wise counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Mar 15, 9:18 PM EST, 2 hours 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 918 PM EST TUE MAR 15 2005 .DISCUSSION...ISENTROPIC LIFT IS WELL UNDERWAY ACROSS MUCH OF THE FORECAST AREA THIS EVENING...WITH JUST RAIN INDICATED THUS FAR GIVEN THE SURFACE TEMPS AND 850 MB TEMPS. RUC MODEL 850 TEMPS HAD LOOKED A LITTLE BIT WARM WHEN COMPARED TO THE UPPER AIR PLOTS JUST IN...BUT LATEST RUC MODEL RUN APPEARS MUCH CLOSER. 00Z NGM MODEL RUN JUST IN SEEMS TO MISS THIS INITIAL LIGHT PCPN AREA. WITH THE SURFACE LOW PLACEMENT CURRENTLY SO FAR SOUTH ALONG THE GULF COAST JUST SOUTH OF MISSISSIPPI...LOOKS LIKE THE NRN MOST PARTS OF OUR AREA WITH KEEP THE DRIEST AND COOLEST AIRMASS...WHICH SUPPORTS THE CURRENTLY FORECASTED TYPES OF PCPN. OF COURSE...TIMING THE CHANGE OVER AND AMOUNTS OF SNOW AND/OR SLEET IS STILL UNCERTAIN. AT THIS POINT...WITH NEW MODEL DATA JUST TRICKLING IN AND SO EARLY IN THE EVENT...IT SEEMS WISE TO ONLY MAKE MINOR ADJUSTMENTS TO THE ZFPMRX (REMOVE EARLY/EVENING WORDING). WILL ALSO CHECK MIN TEMP FORECAST AND FRESHEN THE GRIDS AND WEB PRODUCTS. && .MRX WATCHES/WARNINGS/ADVISORIES... NC......NONE. TN......WINTER STORM WARNING FROM MIDNIGHT TONIGHT UNTIL NOON WEDNESDAY FOR TNZ018-043-045-047. WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT UNTIL NOON WEDNESDAY FOR TNZ015>017-041-042-044-046-072-074. VA......WINTER STORM WARNING FROM MIDNIGHT TONIGHT UNTIL NOON WEDNESDAY FOR VAZ001-002-005-006-008. && TG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 410 PM EST TUE MAR 15 2005 TNZ015>018-041>047-072-074-VAZ001-002-005-006-008-161000- BLOUNT SMOKY MTN-COCKE SMOKY MTN-HANCOCK-HAWKINS-JOHNSON-LEE- NORTHWEST CARTER-NORTHWEST GREENE-RUSSELL-SCOTT VA-SEVIER SMOKY MTN- SOUTHEAST CARTER-SOUTHEAST GREENE-SULLIVAN-UNICOI-WASHINGTON TN- WASHINGTON VA-WISE- 410 PM EST TUE MAR 15 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST TENNESSEE...THE SMOKY MOUNTAINS AND SOUTHWEST VIRGINIA .DAY ONE (REST OF TODAY AND TONIGHT)... CIRCULATION AROUND A WEATHER SYSTEM TO OUR SOUTH WILL BRING IN A DEEP LAYER OF MOISTURE AND ROTATE WINDS TO OUR NORTH AND NORTHEAST ...WHICH WILL PULL COOLER AIR INTO THE SOUTHERN APPALACHIAN REGION. THIS COMBINED WITH AN UPPER LEVEL DISTURBANCE WILL GENERATE SIGNIFICANT SNOW ACROSS SOUTHWEST VIRGINIA...THE NORTH TENNESSEE VALLEY...NORTHEAST TENNESSEE MOUNTAINS AND THE SMOKY MOUNTAINS LATE TONIGHT INTO WEDNESDAY. A WINTER STORM WARNING HAS BEEN POSTED FROM LATE TONIGHT THROUGH NOON WEDNESDAY...FOR SOUTHWESTERN VIRGINIA AND THE MOUNTAINS OF NORTHEAST TENNESSEE. ALSO...A WINTER WEATHER ADVISORY HAS BEEN POSTED FOR THE REST OF NORTHEAST TENNESSEE...AS WELL AS THE SMOKY MOUNTAINS. FOR MORE DETAILS ON ACTUAL SNOW AND ICE ACCUMULATIONS IN THESE AREAS...PLEASE SEE THE LATEST MEMWSWMRX PRODUCT. .DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)... RAIN AND SNOW FROM TONIGHTS SYSTEM WILL CONTINUE INTO WEDNESDAY. ANOTHER WEATHER SYSTEM WILL MOVE IN WEDNESDAY NIGHT AND THURSDAY FOR ADDITIONAL SNOW ACCUMULATIONS...ESPECIALLY OVER HIGHER TERRAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY FOR SNOWFALL REPORTS. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. NCZ060-061-TNZ012>014-035>040-067>071-073-081>087-098>102-161000- ANDERSON-BLEDSOE-BRADLEY-CAMPBELL-CHEROKEE-CLAIBORNE-CLAY-EAST POLK- GRAINGER-HAMBLEN-HAMILTON-JEFFERSON-KNOX-LOUDON-MARION-MCMINN-MEIGS- MORGAN-NORTH SEVIER-NORTHWEST COCKE-NORTHWEST MONROE-NW BLOUNT-RHEA- ROANE-SCOTT TN-SEQUATCHIE-SOUTHEAST MONROE-UNION-WEST POLK- 410 PM EST (310 PM CST) TUE MAR 15 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE AND EXTREME SOUTHWEST NORTH CAROLINA .DAY ONE (REST OF TODAY AND TONIGHT)... CIRCULATION AROUND A WEATHER SYSTEM TO OUR SOUTH WILL BRING IN A DEEP LAYER OF MOISTURE AND ROTATE WINDS TO OUR NORTH AND NORTHEAST ...WHICH WILL PULL COOLER AIR INTO THE SOUTHERN APPALACHIAN REGION. THIS COMBINED WITH AN UPPER LEVEL DISTURBANCE WILL GENERATE A COMBINATION OF RAIN...SNOW AND SLEET OVER THE REST OF EAST TENNESSEE AND CHEROKEE AND CLAY COUNTIES OF NORTH CAROLINA. SNOW AND ICE ACCUMULATIONS ARE NOT EXPECTED TO BE SIGNIFICANT IN THESE AREAS...SO NO WARNINGS OR ADVISORIES ARE IN EFFECT AT THIS TIME. .DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)... RAIN AND SNOW FROM TONIGHTS SYSTEM WILL CONTINUE INTO WEDNESDAY. ANOTHER WEATHER SYSTEM WILL MOVE IN WEDNESDAY NIGHT AND THURSDAY FOR ADDITIONAL SNOW ACCUMULATIONS...ESPECIALLY OVER HIGHER TERRAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS UNLIKELY...ALTHOUGH SNOWFALL OBSERVERS IN THE HIGHEST ELEVATIONS MIGHT HAVE SOME LIGHT SNOW AMOUNTS TO REPORT. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. TG
The national radar mosaic for the moment the first event began.
4 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, March 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5442638, 5442639, 5442640, 5442641.